Colorado, 2015Winter Storm in Colorado, December 12 to 13, 2015
December 12 to 13, 2015 · NWS PUB · 8 events in 8 counties and zones
A storm system generated snow, heavy at times, across to portions of southern Colorado. Wind whipped snow occurred across the far eastern plains in portions of Kiowa and Las Animas Counties, and all of Prowers and Baca Counties causing major impacts.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system generated snow, heavy at times, across to portions of southern Colorado. Wind whipped snow occurred across the far eastern plains in portions of Kiowa and Las Animas Counties, and all of Prowers and Baca Counties causing major impacts. Elsewhere, heavier snow totals included...6 inches at Monarch Pass and Buena Vista (Chaffee County)...7 inches near Leadville (Lake County)...9 inches at the summit of Wolf Creek Pass (Mineral County)...Salida (Chafee County) and near Westcliffe (Custer County) and 12 inches at Maysville (Chaffee County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 11, 10:29 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 11, 10:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1029 PM MST FRI DEC 11 2015
.UPDATE...
ISSUED AT 847 PM MST FRI DEC 11 2015
UPDATED TO BRING IN THE LATEST OBS AND ADJUST TO TRENDS. ALSO MADE
ADJUSTMENTS FOR THE STORM WIND DOWN SATURDAY NIGHT INTO SUNDAY.
STARTING TO GET THE FIRST LOOKS AT THE 00Z MODEL RUNS AND WILL
ASSESS FOR THE NEXT UPDATE. MOZLEY
UPDATE ISSUED AT 613 PM MST FRI DEC 11 2015
RAN SOME MINOR UPDATES TO THE FORECAST THROUGH TOMORROW. ADJUSTED
TEMPERATURES FOR TONIGHT BASED ON THE LATEST OBS AND HIGH-RES
MODEL SOLUTIONS...WHICH KEEP TEMPERATURES A BIT WARMER INTO
SATURDAY MORNING. ALSO ADJUSTED POPS ON THE PLAINS FOR SATURDAY
MORNING. THE LATEST GUIDANCE SUGGESTS SNOW WILL MOVE DOWN THE I-25
CORRIDOR JUST AFTER MID DAY AND SPREAD EAST DURING THE
AFTERNOON...WITH DRY CONDITIONS EARLY IN THE DAY. MOZLEY
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 353 PM MST FRI DEC 11 2015
...UPPER LOW TRACKING FARTHER SOUTH INCREASING SNOW CHANCES...
MODELS ARE TRACKING FARTHER SOUTH WITH THE UPPER LOW...TAKING IT
ACROSS CENTRAL ARIZONA TONIGHT...AND INTO CENTRAL NEW MEXICO ON
SATURDAY. GENERALLY SPEAKING...THIS SHOULD BE A BETTER TRACK FOR
SNOW OVER MOST OF SOUTHERN COLORADO. RIGHT NOW...SYSTEM IS VISIBLE
DIGGING SOUTH OVER THE GREAT BASIN REGION OF SOUTHERN NEVADA ON ITS
WAY INTO ARIZONA. ONCE THE SYSTEM GETS INTO ARIZONA...IT IS THEN
POISED TO TAKE AN EASTERLY TRACK ACROSS CENTRAL ARIZONA OVERNIGHT
AND THEN INTO CENTRAL NEW MEXICO DURING THE DAY SATURDAY.
AS THE SYSTEM APPROACHES...SNOW SHOULD PICK UP OVER THE SOUTHWEST
MOUNTAINS THIS EVENING AND GRADUALLY DEVELOP NORTHWARD ALONG THE
CONTINENTAL DIVIDE OVERNIGHT INTO EARLY SATURDAY. THEN...ON
SATURDAY...SNOW DEVELOPS OVER THE EASTERN MOUNTAINS DURING THE
MORNING...AND THEN WORKS GRADUALLY EASTWARD ACROSS THE PLAINS DURING
THE AFTERNOON.
SNOW ACCUMULATIONS BY SATURDAY EVENING WILL GENERALLY RANGE FROM
4 TO 8 INCHES IN THE MOUNTAINS WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. ACROSS THE LOWER ELEVATIONS...INCLUDING THE HIGH VALLEYS
AND I-25 CORRIDOR...1 TO 3 INCHES COULD BE IN PLACE BY 6 PM
SATURDAY...WITH MORE TO FOLLOW DURING THE EVENING. ACROSS THE FAR
EASTERN PLAINS...EAST OF THE I-25 CORRIDOR...MOST OF THE SNOW WILL
HOLD OFF UNTIL AFTER 6 PM SATURDAY. THUS...ONLY A DUSTING UP TO A
HALF INCH OR SO IS EXPECTED IN THESE AREAS THROUGH 6 PM SATURDAY.
WINTER WEATHER ADVISORIES WILL GO INTO EFFECT ALONG THE CONTINENTAL
DIVIDE TONIGHT...EXPAND EASTWARD TO THE EASTERN MOUNTAIN AREAS
SATURDAY MORNING...AND THEN EXTEND ACROSS THE PLAINS ALONG THE I-25
CORRIDOR SATURDAY AFTERNOON.
WINTER WEATHER TRAVEL CONDITIONS ARE LIKELY TO DEVELOP AS THE
ADVISORIES GO INTO EFFECT. IF YOU MUST TRAVEL DURING THE TIMES OF
THE ADVISORIES...MAKE SURE YOUR CAR IS IN GOOD WORKING ORDER...CARRY
WINTER SURVIVAL GEAR...LEAVE EARLY...TRAVEL SLOWLY AND LEAVE PLENTY
OF STOPPING DISTANCE AROUND YOUR VEHICLE AT ALL TIMES.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 353 PM MST FRI DEC 11 2015
RELATIVELY ACTIVE METEOROLOGICAL PATTERN FOR THE FORECAST DISTRICT
DURING THE LONGER TERM WITH PRIMARY ISSUES CONTINUING TO BE
POPS/SNOW AMOUNTS...GUSTY WINDS AT TIMES AND TEMPERATURES.
LATEST LONGER TERM FORECAST MODEL SOUNDINGS...PV ANALYSIS AND
COMPUTER SIMULATIONS CONTINUE WITH UNSETTLED METEOROLOGICAL
CONDITIONS FROM SATURDAY NIGHT INTO SUNDAY AS VIGOROUS CLOSED
UPPER LOW LOCATED OVER NORTHWESTERN NEW MEXICO AT 00Z SUNDAY
SHIFTS INTO THE TEXAS PANHANDLE BY 12Z SUNDAY AND THEN MOVES INTO
CENTRAL KANSAS BY 00Z MONDAY BEFORE MAKING ITS WAY INTO THE UPPER
MIDWEST BY 00Z TUESDAY. IN ADDITION...NORTHERLY SURGE PUSHES
ACROSS THE FORECAST DISTRICT SATURDAY EVENING.
NUMEROUS WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED WITH THIS
INCOMING SYSTEM(PLEASE SEE HIGHLIGHTS SECTION BELOW AS WELL AS
WFO PUEBLOS MOST RECENT WSW STATEMENT FOR FURTHER DETAILS).
AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR HIGHER
IMPACT SNOW AND WIND OVER SOUTHERN COLORADO DURING THE LONGER TERM
SHOULD BE NOTED INTO SATURDAY NIGHT OVER THE WESTERN MOUNTAINS
AND FROM SATURDAY AFTERNOON INTO SUNDAY EVENING OVER EASTERN
PORTIONS OF THE FORECAST DISTRICT. AS ALWAYS...PLEASE MONITOR
LATEST HIGHLIGHTS/UPDATES/FORECAST DISCUSSIONS/ETC. WITH THIS
INCOMING POTENTIALLY VIGOROUS SYSTEM.
IT STILL APPEARS THAT A RETURN TO MORE TRANQUIL CONDITIONS(OUTSIDE
OF GUSTY WINDS AND DEVELOPING PRECIPITATION OVER PORTIONS OF THE
CONTINENTAL DIVIDE BY MONDAY AFTERNOON AND THE DEPARTING SYSTEM
IMPACTING FAR SOUTHEASTERN SECTIONS INTO SUNDAY AFTERNOON) SHOULD
BE EXPERIENCED FROM LATER SUNDAY INTO MONDAY AS THE FORECAST
DISTRICT IS BETWEEN WEATHER SYSTEMS. MODERATING BUT GENERALLY
COOL TEMPERATURES SHOULD BE NOTED DURING THIS TIME-FRAME...WITH
COOLER TEMPERATURES ANTICIPATED OVER DEEPER SNOW-PACK LOCATIONS.
IT STILL APPEARS THAT NEXT SYSTEM IS WILL IMPACT PRIMARILY THE
CONTINENTAL DIVIDE AND NORTHERN PORTIONS OF THE FORECAST DISTRICT
FROM MONDAY AFTERNOON INTO TUESDAY AS A CLOSED UPPER LOW LOCATED
OVER NORTHERN UTAH AT 00Z TUESDAY MOVES INTO FAR NORTHEASTERN
COLORADO 12Z TUESDAY BEFORE SHIFTING INTO NORTHERN WISCONSIN BY
18Z WEDNESDAY. THIS SYSTEM WILL BE CAPABLE OF PRODUCING ANOTHER
ROUND OF ACCUMULATING SNOW...GUSTY WINDS AND COOLER
TEMPERATURES...PRIMARILY OVER PORTIONS OF THE CONTINENTAL DIVIDE
AND NORTHERN PORTIONS OF THE FORECAST DISTRICT.
18Z/GFS40 SUPPORTS A RETURN TO GENERALLY DRIER CONDITIONS FROM
WEDNESDAY INTO NEXT FRIDAY AS A BASICALLY DRY TO ZONAL UPPER FLOW
PATTERN DEVELOPS OVER THE REGION...WHILE THE 12Z ECMWF SUGGESTS
THAT THE POSSIBILITY EXISTS FOR SOME LIGHT PRECIPITATION OVER
SECTIONS OF THE CONTINENTAL DIVIDE DURING THE SAME TIME-FRAME.
HIGHEST WIND POTENTIAL DURING THE LONGER TERM ARE EXPECTED FROM
SATURDAY EVENING INTO SUNDAY EVENING...WHICH MAY BE PROBLEMATIC
WITH THE EXISTING WINTER WEATHER HIGHLIGHTS...PRIMARILY OVER FAR
EASTERN SECTIONS. AS ALWAYS...WFO PUEBLO WILL MONITOR CLOSELY.
ADDITIONAL GUSTY WINDS ARE PROJECTED FROM MONDAY INTO TUESDAY
EVENING. FINALLY...WARMEST CONDITIONS DURING THE LONGER TERM
SHOULD BE NOTED FROM SUNDAY INTO MONDAY AND THEN AGAIN BY NEXT
FRIDAY WITH COOLEST TEMPERATURES ANTICIPATED FROM TUESDAY INTO
THURSDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1023 PM MST FRI DEC 11 2015
SOME SHOWERS COULD BE IN THE VCNTY OF KALS THRU TONIGHT AND SAT
MORNING...BUT THE BEST CHANCES FOR PCPN SHOULD COME SAT AFTERNOON
AND EVENING WITH MVFR OR IFR CONDITIONS DEVELOPING. KCOS SHOULD
SEE SOME LIGHT SNOW DEVELOP SAT MORNING...WITH CHANCES FOR HEAVIER
SNOW DEVELOPING MID TO LATE AFTERNOON. KPUB COULD SEE SOME SHOWERS
IN THE VCNTY SAT MORNING...BUT THE BEST CHANCES FOR SNOW SHOULD
COME IN THE MID TO LATE AFTERNOON AND THEN CONTINUING SAT NIGHT.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON FOR COZ096-098-099.
WINTER WEATHER ADVISORY FROM 6 PM SATURDAY TO NOON MST SUNDAY
FOR COZ089-093>095-097.
WINTER WEATHER ADVISORY FROM NOON SATURDAY TO 3 AM MST SUNDAY
FOR COZ083>088.
WINTER WEATHER ADVISORY FROM 6 AM SATURDAY TO 3 AM MST SUNDAY
FOR COZ063-072>082.
WINTER WEATHER ADVISORY UNTIL 3 AM MST SUNDAY FOR COZ058-060-066-
068.
&&
UPDATE...MOZLEY
AVIATION...28
Hazardous weather outlook, Dec 11, 6:33 PM MST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
633 PM MST FRI DEC 11 2015
COZ058>089-093>099-130145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
633 PM MST FRI DEC 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
SNOW IS FORECAST TO INCREASE OVERNIGHT ALONG THE CONTINENTAL
DIVIDE TONIGHT. SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE OVER
THE SOUTHWEST MOUNTAINS BY EARLY SATURDAY WHILE 2 TO 4 INCHES ARE
POSSIBLE OVER THE CENTRAL MOUNTAINS. SOME LIGHT SNOW IS POSSIBLE
OVER THE HIGHER PEAKS OF THE EASTERN MOUNTAINS LATE TONIGHT WITH
UP TO 2 INCHES POSSIBLE BY SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTER STORM WILL MOVE INTO THE FOUR CORNERS REGION SATURDAY
MORNING AND THEN TRACK THROUGH NORTHERN NEW MEXICO SATURDAY NIGHT
INTO SUNDAY MORNING. THIS SYSTEM WILL SPREAD SNOW FROM THE
MOUNTAINS EARLY SATURDAY TO THE PLAINS SATURDAY AFTERNOON AND
EVENING. TOTAL ACCUMULATIONS OF 4 TO 8 INCHES WILL BE POSSIBLE
WITH LOCALLY HIGHER AMOUNTS OVER THE MOUNTAINS. LOCATIONS ALONG
AND WEST OF INTERSTATE 25 WILL LIKELY SEE 3 TO 6 INCHES...WHILE
AREAS EAST OF INTERSTATE 25 WILL LIKELY SEE 2 TO 4 INCHES.
EXPECTED SNOWFALL TOTALS WILL CONTINUE TO BE REVISED AS THE STORM
NEARS SO STAY TUNED FOR UPDATES.
ANOTHER STORM SYSTEM WILL SPREAD SNOW INTO THE MOUNTAINS ON
MONDAY WITH A CHANCE OF LIGHT SNOW ACROSS THE LOWER ELEVATIONS
TUESDAY INTO WEDNESDAY MORNING
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TONIGHT OVER THE MOUNTAINS.
88/88
Winter Storm, Eastern San Juan Mountains Above 10000 Ft
- When
- December 12, 12:00 AM MST to 9:00 PM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- December 12, 6:00 AM MST to December 13, 3:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 12, 6:00 AM MST to December 13, 3:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- December 12, 6:00 AM MST to December 13, 3:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Winter Storm, Eastern Las Animas County
- When
- December 13, 7:00 AM MST to 5:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
Winter Storm, Eastern Kiowa County
- When
- December 13, 7:00 AM MST to 5:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
Winter Storm, Lamar Vicinity / Prowers County
- When
- December 13, 7:00 AM MST to 6:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
Winter Storm, Springfield Vicinity / Baca County
- When
- December 13, 7:00 AM MST to 6:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 12 to 13, 20152 injured · $2.4 million · EF2 · 27 events
- Tornado and Flash Flood in Oklahoma, December 12 to 13, 20153 injured · $2.0 million · EF2 · 2 events
- Blizzard and High Wind in Alaska, December 12 to 14, 2015$5.0 million · 114 kt wind · 6 events
- Tornado in Texas, December 12, 2015EF2 · 1 event
- Flash Flooding and Flooding in Texas, December 12 to 14, 2015$272,000 · 54 kt wind · 26 events
- Heavy Rain in Iowa, December 12 to 14, 201581 events
- Tornado in Oklahoma, December 12, 2015EF1 · 1 event
- Damaging Winds in Texas, December 12, 20152 injured · 70 kt wind · 4 events
- Heavy Snow in Oregon, December 12 to 13, 20157 events
- Flash Flooding and Flooding in Kansas, December 12 to 16, 2015$10,000 · 7 events
- Damaging Winds in Texas, December 12 to 13, 201561 kt wind · 6 events
- Dense Fog in Montana, December 12 to 13, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606975, 606976, 606977, 606978, 606979, 606981, 606982, 606983.